Maryland, 2008

Hail and Damaging Winds in Maryland, July 22 to 23, 2008

July 22 to 23, 2008 · NWS LWX · 8 events in 5 counties and zones

A strong cold front combined with an upper level disturbance during the afternoon and evening hours of July 22nd. Cold air aloft combined with warm and humid air at the surface allowed for scattered to numerous showers and thunderstorms to develop across the Mid Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front combined with an upper level disturbance during the afternoon and evening hours of July 22nd. Cold air aloft combined with warm and humid air at the surface allowed for scattered to numerous showers and thunderstorms to develop across the Mid Atlantic. Some storms became severe, downing trees and power lines and producing large hail across portions of northern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 1:47 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 1:47 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A COLD FRONT WILL BRING THUNDERSTORMS TO THE REGION WEDNESDAY. THIS
FRONT WILL STALL OUT TO OUR SOUTH THURSDAY...AND INCH NORTHWARD
TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ROUND ONE OF SEVERE WEATHER FOR TODAY IS OVER. ANOTHER ROUND OF
SEVERE WEATHER MAY OCCUR LATE THIS AFTERNOON AND THIS EVENING.
WEDNESDAY LOOKS ACTIVE FROM A SEVERE PERSPECTIVE AS WELL.

THIS AFTERNOON...CLOUDS FROM THE FIRST ROUND OF SEVERE WEATHER WERE
MOVING EAST OF THE BAY. A RETURN OF SUNSHINE WAS AIDING IN
ATMOSPHERIC RECOVERY. THIS RECOVERY...WITH WEAK TO MODERATES AMOUNTS
OF CAPE AND DECENT MOISTURE WILL AID IN FURTHER CONVECTIVE
DEVELOPMENT LATER THIS AFTERNOON. SPECIAL 18Z SOUNDING SHOWS A CAP
IN THE WAKE OF ROUND ONE OF CONVECTION AND WE ARE INITIALLY LACKING
FORCING...BUT MODELS INDICATE FORCING BECOMING BETTER BY EVENING
WHEN CELLS MAY BEGIN TO REFIRE. FEEL THAT INITIATION WOULD BE ACROSS
CENTRAL VIRGINIA. PROPAGATION WILL BE TO THE EAST OR NORTHEAST. MOST
OF THE POTENTIALLY SEVERE ACTIVITY SHOULD BE OVER BY MIDNIGHT...BUT
SREFS KEEP SOME LOW PROBS OF MEASURABLE PRECIP AROUND AFTERNOON.
THIS IS SUPPORTED TO A DEGREE BY THE 12Z NAM AND GFS...SO WILL
LINGER CHANCES BEYOND MIDNIGHT ESPECIALLY ACROSS THE WEST CLOSER TO
THE LOWEST HEIGHTS IN ADVANCE OF AN UPPER LEVEL TROUGH.

MODELS SHOW THE MAIN TROUGH STARTING TO AFFECT OUR CWA ON WEDNESDAY.
HEIGHT FALLS WILL BE MAXIMIZED AND A COLD FRONT AT THE SURFACE WILL
MOVE INTO THE CWA. CLOUD COVER MAY BE THICKER WEDNESDAY...WHICH MAY
LIMIT CAPE TO A DEGREE. BUT EVEN WITH THIS...WE SEE THE POTENTIAL
FOR 1-1.5K J/KG OF MIXED LAYER CAPE ON WEDNESDAY. MODELS SHOW THAT
SHEAR WILL BE BETTER THAN TODAY...50KT AT 0-6 KM.
THEREFORE...BELIEVE COVERAGE WILL BE RATHER WIDESPREAD AND
ORGANIZED. HAVE BOOSTED POPS TO LIKELY. IN ADDITION TO THE SEVERE
THREAT...HIGH PRECIPITABLE WATERS SUGGEST THERE COULD BE A MARGINAL
FLASH FLOOD THREAT FROM HEAVY RAINFALL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
TROUGH AXIS DEEPENS OVER SOUTHEAST CANADA AND THE CENTRAL GREAT
LAKES REGION WEDNESDAY NIGHT...WHICH INCREASES UPPER LEVEL
DIVERGENCE OVER THE MID ATLANTIC REGION. WITH PRECIPITABLE WATER
VALUES NEAR TWO INCHES AND STRONG DYNAMICS IN PLACE...THERE MAY BE
PERIOD OF HIGH RAIN RATES AND PERHAPS LOCALIZED FLASH FLOODING EAST
OF INTERSTATE 95...ESPECIALLY IN URBAN AREAS. SEVERE STORMS MAY BE
ONGOING AT THE BEGINNING OF THE PERIOD...WITH DEEP LAYER SHEAR
SUPPORTIVE OF DAMAGING WINDS AND LARGE HAIL.

WITH THE TROUGH SHARPENING OVER THE REGION THURSDAY...DIURNAL
INSTABILITY WILL BE ON THE INCREASE BY THE AFTERNOON....SUPPORTIVE
OF SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE BLUE RIDGE.

RISING HEIGHTS SHOULD ALLOW HIGH PRESSURE TO BUILD INTO THE REGION
THURSDAY EVENING AND FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
LARGE UPPER LOW OVER THE GREAT LAKES WITH A LONGWAVE TROUGH EAST OF
THE MISSISSIPPI RIVER AT THE BEGINNING OF THE LONG TERM PORTION OF
THE FORECAST. THE TROUGH WILL CONTINUE TO MOVE EAST AND DIG
SOUTHWARD THROUGH TUESDAY.

AT THE SURFACE...LEE TROUGH OVER THE CWFA WHILE A COLD FRONT IS
MOVING EAST THROUGH THE OHIO VALLEY ON SATURDAY. THE FRONT WILL
SLOWLY MOVE SOUTH THROUGH THE CWFA ON SUNDAY...BEFORE STALLING OVER
THE VA/NC BORDER ON MONDAY. HIGH PRESSURE WILL BUILD IN FROM THE
NORTH FOR THE FIRST PART OF THE WEEK. THE FRONT SHOULD REMAIN
STALLED OVER THE CAROLINAS.

THE WEEKEND LOOKS TO BE ACTIVE AS THE COLD FRONT BEGINS TO AFFECT
THE MID ATLANTIC AND CONVECTION FIRES. IF THE FRONTAL BOUNDARY MAKES
IT SOUTH OF THE CWFA...THEN THE FIRST PART OF THE WEEK SHOULD BE
DRY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS WILL REDEVELOP BY THIS EVENING ACROSS
TERMINALS. THEY WERE INSERTED INTO THE 18Z TAFS. A BREAK IS EXPECTED
OVERNIGHT...ALTHOUGH FOG WILL BE POSSIBLE ESPECIALLY ACROSS
LOCATIONS THAT RECEIVE RAIN. INTRODUCED MVFR FOG...WITH IFR AT KMRB.
CONVECTION ON WEDNESDAY WILL GENERALLY HOLD OFF UNTIL THE VERY END
OF THE 18Z TAF CYCLE. INTRODUCED AT KMRB...AND WILL LET THE 00Z TAFS
INTRODUCE THE REST.

WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED EAST OF THE BLUE RIDGE
WEDNESDAY EVENING...INCLUDING NEAR THE CHO AND METRO SITES. SOME OF
THESE STORMS MAY BE SEVERE WITH GUSTY WINDS AND IFR CONDITIONS.
AFTER A RESPITE LATE WEDNESDAY NIGHT AND EARLY THURSDAY...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY
AFTERNOON AS THE TROUGH MOVES OVERHEAD. HIGH PRESSURE BUILDS IN
THURSDAY NIGHT AND FRIDAY.

SUB VFR CIGS/VSBYS LIKELY THROUGH THE WEEKEND AS A FRONT DROPS SOUTH
OVER THE MID ATLANTIC.

&&

.MARINE...
THUNDERSTORMS THIS EVENING MAY PRODUCE SHORT FUSED GUSTY WINDS.
THUNDERSTORMS WILL ONCE AGAIN AFFECT TERMINALS WEDNESDAY AFTERNOON
AND EVENING. OUTSIDE OF THUNDERSTORMS...MODELS INDICATE THAT SMALL
CRAFT ADVISORY GUSTS WILL BE POSSIBLY BY WEDNESDAY AFTERNOON.
THEREFORE WILL RAISE THE SMALL CRAFT ADVISORY.

SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY EVENING
AHEAD OF THE NEXT FRONTAL ZONE. WINDS BECOME NORTHWEST BY THURSDAY
MORNING. SHOWERS AND THUNDERSTORMS EXPECTED TO BE WIDESPREAD
WEDNESDAY NIGHT...AND MAY PROMPT SPECIAL MARINE WARNINGS FOR
DAMAGING WIND AND LARGE HAIL. ANOTHER ROUND OF MORE SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY AFTERNOON AS THE UPPER
TROUGH MOVES THROUGH. HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND
FRIDAY.

NO FLAGS ON THE WATERS EXPECTED FOR THE EXTENDED PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 12 PM TO 11 PM EDT WEDNESDAY FOR
     ANZ530>537.

&&

SYNOPSIS...ROGOWSKI
NEAR TERM...PELOQUIN
SHORT TERM...ROGOWSKI
LONG TERM...LISTEMAA
AVIATION...PELOQUIN/ROGOWSKI/LISTEMAA
MARINE...PELOQUIN/ROGOWSKI/LISTEMAA
Hazardous weather outlook, Jul 22, 2:16 PM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT TUE JUL 22 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
316 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE MOST LIKELY TIME IS
EXPECTED TO BE FROM 6 PM TO 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL AND LOCALLY HEAVY RAIN.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY THIS EVENING...AND AGAIN ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
316 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE MOST LIKELY TIME IS
EXPECTED TO BE FROM 6 PM TO 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY THIS EVENING...AND AGAIN ON WEDNESDAY.

PELOQUIN/ROGOWSKI/LISTEMAA

In the hours before

Special weather statement, Jul 22, 6:13 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
713 PM EDT TUE JUL 22 2008

VAZ038-039-222345-
GREENE VA-MADISON VA-
713 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO AFFECT GREENE AND MADISON COUNTIES...

AT 713 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLETCHER...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Jul 22, 6:25 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT TUE JUL 22 2008

VAZ026-029-038-039-230000-
GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-
725 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE AND
ROCKINGHAM COUNTIES...

AT 725 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF ELKTON...MOVING NORTHEAST AT 8 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Jul 22, 6:34 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 PM EDT TUE JUL 22 2008

VAZ029-030-039-040-230000-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-WARREN VA-
734 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO AFFECT MADISON...PAGE...RAPPAHANNOCK AND
WARREN COUNTIES...

AT 734 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PANORAMA...MOVING NORTHEAST AT 25 MPH. A SECOND STRONG THUNDERSTORM
WAS LOCATED 5 MILES NORTHEAST OF LEAKSVILLE...ALSO MOVING NORTHEAST
AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Jul 22, 6:45 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT TUE JUL 22 2008

VAZ029-038-039-230015-
GREENE VA-MADISON VA-PAGE VA-
745 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON AND PAGE
COUNTIES...

AT 745 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF FLETCHER...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITY OF BIG MEADOWS WILL BE AFFECTED BY THIS STORM.

KRAMAR
Special weather statement, Jul 22, 6:57 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 PM EDT TUE JUL 22 2008

VAZ029-030-040-230030-
PAGE VA-RAPPAHANNOCK VA-WARREN VA-
757 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO AFFECT PAGE...RAPPAHANNOCK AND WARREN
COUNTIES...

AT 757 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF KIMBALL...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF SPERRYVILLE WILL BE AFFECTED BY THIS STORM.

KRAMAR
Special weather statement, Jul 22, 7:05 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT TUE JUL 22 2008

VAZ041-051-230030-
CULPEPER VA-FAUQUIER VA-
805 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO AFFECT CULPEPER AND FAUQUIER COUNTIES...

AT 805 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF RIXEYVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF JEFFERSONTON...TURNBULL AND OPAL WILL BE AFFECTED
BY THIS STORM.

KRAMAR

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Charles

When
July 22, 7:11 PM EST
Where
Charles County, 1.28 mi WSW of Mattawoman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.640, -76.900

Charles County Law Enforcement reported trees down into wires near Waldorf.

Hail, Baltimore

When
July 22, 10:24 PM EST
Where
Baltimore County, 0.53 mi E of Dundalk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -76.510

A trained spotter reported hail to the size of golf balls.

Thunderstorm Wind, Baltimore

When
July 22, 10:24 PM EST
Where
Baltimore County, 0.53 mi E of Dundalk
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.270, -76.510

A trained spotter reported downed power lines.

Thunderstorm Wind, Harford

When
July 22, 11:45 PM EST
Where
Harford County, 0.69 mi N of Aberdeen Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.510, -76.180

Large trees were snapped and uprooted west of Aberdeen.

Thunderstorm Wind, Harford

When
July 23, 12:02 AM EST
Where
Harford County, 0.54 mi WSW of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.516, -76.179

Harford County Fire and Rescue reported trees down on West Bel Air Drive in Aberdeen.

Thunderstorm Wind, Harford

When
July 23, 12:02 AM EST to 12:05 AM EST
Where
Harford County, 0.5 mi NNE of Aberdeen Arpt to 0.28 mi NNE of Aberdeen Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.507, -76.176

Harford County Fire and Rescue reported trees down on Bonnett Street and Edmund Street in Aberdeen.

Hail, Washington

When
July 23, 12:38 AM EST
Where
Washington County, 1.48 mi SSE of Ringgold
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.700, -77.560

A Cooperative Observer reported hail to the size of quarters.

Thunderstorm Wind, Frederick

When
July 23, 1:30 AM EST
Where
Frederick County, 0.53 mi E of Thurmont
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
39.620, -77.410

A tree fell onto a car in Thurmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118076, 118072, 118074, 118079, 118080, 118081, 118073, 118077.